Colorado, 2018

Wildfire in Colorado, July 7 to 15, 2018

July 7 to 15, 2018 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire southwest of Meeker in a remote section of the Piceance Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire southwest of Meeker in a remote section of the Piceance Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 7, 3:55 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 7, 3:55 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
455 PM MDT Sat Jul 7 2018

.SHORT TERM...(Tonight through Sunday night)
Issued at 352 PM MDT Sat Jul 7 2018

The longwave pattern at 500mb remains fairly uneventful as good
upper level jet support remains north of Utah and Colorado while
high pressure remains centered over eastern Utah and western
Colorado. A low pressure system off of the coast of the Pacific NW
will slowly shift the high pressure center northeastward over the
next few days. Conditions on Sunday are anticipated to be much like
today (Saturday) with the threat of isolated to scattered
thunderstorms developing over the higher terrain and drifting into
nearby valleys. Though coverage is expected to be relatively light
across the greater area, these storms could pack some punch while
precipitable water values remain between 0.80 inch and one inch.
Noticed on the forecast model soundings that the warm cloud layer in
the Four Corners does decrease slightly tomorrow afternoon, but with
the 416 burn scar being so sensitive to rainfall and CAM solutions
bringing in healthy storm cells Sunday afternoon, decided to reissue
a Flash Flood Watch for noon to 9pm Sunday for the burn scar
drainage areas. The Flash Watch for today also continues until 9pm
tonight.

.LONG TERM...(Monday through Saturday)
Issued at 352 PM MDT Sat Jul 7 2018

High pressure currently in place will horizontally elongate as the
work week begins. The center of high pressure will gradually shift
eastward as this occurs and allow for changes in the circulation. A
weak low pressure system looks to develop across the panhandle of OK
and across SE Colorado on Tuesday disrupting the high pressure flow
a bit and decreasing PWATs ever so slightly. By mid to late week,
the ridging splits into two centers of high pressure across our
latitude at 500 mb, allowing for an increase in moisture from the
eastern feature but the general disorganization of the synoptic
high pressure will keep the best moisture to the west and southwest
of eastern UT and western CO. That being said, afternoon showers
and thunderstorms will continue each day over higher terrain and
are expected to produce measurable rain and even isolated spots of
heavy rain with them. Storm motions will differ from day to day as
the general winds shift with mid level features. Wednesday and
Thursday look to bring a good chance of showers and thunderstorms
across a lot of western Colorado and the higher terrain of eastern
Utah. Good things to keep in mind every day over the next week if
traveling in the backcountry: get up, get down and get off of the
mountains by 11am.

Late this coming week the long term models are a fighting a bit
on the synoptic scale, with the GFS developing high pressure over
the Great Basin and the EC much further west with it developing
the center of high pressure off of the coast of California. Though
it's still a ways out, a drying trend looks to develop for next
Saturday with the synoptic pattern shift, with PWATs decreasing to
around a half inch. This solution, of course, can change over the
next few days as things resolve.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 449 PM MDT Sat Jul 7 2018

Scattered showers and thunderstorms will continue developing
through about 03z then slowly dissipate as moisture continues to
circulate within high pressure over the area. TAF sites that may
see VCTS include KASE, KGUC, KMTJ, KTEX, and KDRO. Some storms
will bring locally heavy showers and also some brief, gusty
outflow winds. Do not expect convection will linger over airfields
for very long. Therefore, in general VFR will be the rule but
pockets of MVFR can be expected under heavy rain. A repeat is
expected Sunday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

     Flash Flood Watch from Sunday afternoon through Sunday evening
     for COZ019-022.

UT...None.
&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...CC
Hazardous weather outlook, Jul 7, 4:41 AM MST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
541 AM MDT Sat Jul 7 2018

COZ001>014-017>023-UTZ022>025-027>029-081200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
541 AM MDT Sat Jul 7 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

High pressure will remain over the area today with plenty of
moisture underneath it. Like yesterday, afternoon showers and
thunderstorms will fall over the higher terrain. The main concerns
will be heavy rain, some gusty outflow winds, and lightning.
Heavier rainfall is, again, possible over the 416 Fire burn scar
and because of the fire, mud and debris flows are possible with
minimal precipitation. A flash flood watch has been issued this
afternoon to account for this possibility.

Most convection will die down shortly after sunset though a few
stray showers may continue through midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The high pressure will not be moving much over the next several
days so expect afternoon and evening convection to continue into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
July 7, 4:00 PM MST to July 15, 8:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Law Enforcement
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Fawn Fire began due to lightning ignition about 30 miles southwest of Meeker and grew to a total of 1,119 acres before it was contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757890.